Alert archive / Iowa / Tornado Warnings in 2025
Tornado Warning 19, NWS Des Moines, IA
NWS Des Moines, IA issued this tornado warning at Aug 11, 2025, 9:18 PM CDT for Appanoose County, Davis County, Iowa. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2025, 9:18 PM CDT (02:18 UTC)
- Expired
- Aug 11, 2025, 9:45 PM CDT
- In force
- 27 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Appanoose County, IA, Davis County, IA
The radar
The Des Moines radar (KDMX), 146 km from the middle of the area, began a volume at 02:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 2.3 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 491 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 1029 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 5.4
The text
As transmitted.
436
WFUS53 KDMX 120218
TORDMX
IAC007-051-120245-
/O.NEW.KDMX.TO.W.0019.250812T0218Z-250812T0245Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
918 PM CDT Mon Aug 11 2025
The National Weather Service in Des Moines has issued a
* Tornado Warning for...
Northwestern Davis County in southeastern Iowa...
East central Appanoose County in south central Iowa...
* Until 945 PM CDT.
* At 918 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Moulton, or 10 miles east of Centerville, moving
northeast at 25 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Lake Wapello State Park around 925 PM CDT.
Other locations impacted by this tornadic thunderstorm include Lake
Wapello State Park, Bloomfield Municipal Airport, Drakesville, and
Moulton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4063 9270 4073 9278 4088 9255 4071 9238
TIME...MOT...LOC 0218Z 239DEG 21KT 4072 9266
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Dodson1 follow-up statement
170 WWUS53 KDMX 120244 SVSDMX Severe Weather Statement National Weather Service Des Moines IA 944 PM CDT Mon Aug 11 2025 IAC007-051-120252- /O.EXP.KDMX.TO.W.0019.000000T0000Z-250812T0245Z/ Davis IA-Appanoose IA- 944 PM CDT Mon Aug 11 2025 ...THE TORNADO WARNING FOR NORTHWESTERN DAVIS AND EAST CENTRAL APPANOOSE COUNTIES WILL EXPIRE AT 945 PM CDT... The Tornado Warning that was previously in effect has been reissued for Davis County and is in effect until 1030 PM. Please refer to that bulletin for the latest severe weather information. The storm and tornado threat has ended in Appanoose County. Remember, a Tornado Warning still remains in effect for Davis County. LAT...LON 4063 9270 4073 9278 4088 9255 4071 9238 TIME...MOT...LOC 0242Z 239DEG 21KT 4079 9250 $$ Dodson
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Aug 11, 6:45 PM CDT, 2 hours 33 minutes earlier. Its key messages:
- More storms later today and tonight, mainly central and south. A narrow band of heavy rain could occur.
- Mostly dry Tuesday though a narrow window for showers or storms may occur with a boundary passage.
- Next chance for storms arrives Wednesday night and Thursday and very warm Friday and Saturday.
Area forecast discussion, Aug 11, 6:45 PM CDT, 2 hours 33 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 645 PM CDT Mon Aug 11 2025 ...Updated for the 00z Aviation Discussion... .KEY MESSAGES... - More storms later today and tonight, mainly central and south. A narrow band of heavy rain could occur. - Mostly dry Tuesday though a narrow window for showers or storms may occur with a boundary passage. - Next chance for storms arrives Wednesday night and Thursday and very warm Friday and Saturday. && .DISCUSSION... Issued at 245 PM CDT Mon Aug 11 2025 Showers have been lifting slowly north across southern Iowa today though erosion on the northern side continues to occur with dry air in the lowest 10 kft along Interstate 80 and northward. Surface observations show a circulation over east central Kansas and this is weakly showing up in the surface pressure analysis. Model guidance is beginning to pick up on this feature aloft with a more compact close 850 mb low that will lift slowly northeast and into southern Iowa overnight. As this 850 mb low lifts north, a focused region of moisture transport and low level jet will point into parts of central and southern Iowa. The CAM simulated reflectivity solutions appear to be having trouble resolving the current features in Kansas and may be underdone with thunderstorm coverage overnight. The RAP13 has performed well with the feature the past 2 days and will use it as a forecast foundation overnight with supplemental fields from the NAM and GFS. Overall, expect showers and storms to increase in coverage over Missouri and lift into southern Iowa later this afternoon and evening and into central and southeast Iowa later this evening and overnight. The precipitation potential placement fields show a broad area of potential mainly south of Interstate 80 this evening then a deformation like regions of storm and backbuilding potential into central Iowa near the Des Moines metro and east/northeast towards Cedar Rapids. Sounding profiles saturate so the overall instability will lower and mid-level lapse rates are a less than optimal 6 C/km. So while some thunderstorm outflow is possible, the overall severe weather threat is low. Should note, there is the potential for a few funnel clouds yet this afternoon with any new updrafts but the overall potential is low with higher LCLs this afternoon and minimal stretching potential. The main hazard potential overnight is again for a ribbon of heavy rainfall, in particular where that deformation like thunderstorm band could setup. That band is a feature the CAMs have not locked on to. Warm cloud depths with the saturation approach 14 kft again. Slow storm motions of 20 kts or less and the potential for training in a moisture rich environment with 2"+ PWAT values also favor the potential for heavy rain. The main concern is if this may set up over a metro area such as Des Moines. More hydrology impacts could occur if a band of 3 to 5 inches occurs. In rural areas, the impacts would be less. No headlines at this time as it is a lower confidence forecast for occurrence and actual band placement if it did occur but this is our focus going into the overnight. The main upper level system swings through on Tuesday with a boundary moving through the state during the afternoon and evening. A few showers and storms may occur as the boundary moves through the state but overall tonight's moisture will be cleared out of the area and profiles will be much drier and will limit convective development to a confined area. Ridge of high pressure moves into Iowa Tuesday night into Wednesday. A shift to more zonal upper level flow Wednesday night will bring a short wave towards Iowa overnight into Thursday while theta-e advection develops on the backside of the departing high pressure. This will bring at least token chances for storms to Iowa. Upper level high pressure ridging will follow and will bring the return of high temperatures in the 90s. More chances for storms occur over the weekend, especially over northern Iowa near the peak of the ridge. && .AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/... Issued at 636 PM CDT Mon Aug 11 2025 VFR cloud cover spans much of the state this evening, although a few to scattered deck around 1000ft to 2000ft is present as well. An area of light to occasionally moderate rain currently resides over southern and south central Iowa, which is producing MVFR to IFR conditions where the heavier showers are located. Lightning has been sparse through this region, mainly just occurring with stronger pulses in the activity. Therefore, while lightning is still possible at both KOTM and KDSM this evening into the overnight, have switched to PROB30 mention rather than TEMPO, as it's unlikely TSRA will be occurring for half of the period. If lightning confidence increases or appears imminent, will amend accordingly. Gusty winds also can't be ruled out with any storms, but winds have remained light with most of the shower activity. Through the overnight and into Tuesday morning, will see MVFR to IFR ceilings develop over southern and eastern Iowa, mainly impacting KOTM, KALO and potentially KDSM. There is also a signal for fog development in the morning hours, but exact location hasn't been easy to nail down, so kept it general for now. More isolated showers and potentially a thunderstorm are possible tomorrow afternoon, mainly north and northeast. && .DMX WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Donavon AVIATION...Dodson
Hazardous weather outlook, Aug 11, 4:45 PM CDT, 4 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 445 PM CDT Mon Aug 11 2025 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-122145- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 445 PM CDT Mon Aug 11 2025 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Showers and storms possible, mainly south to southeast. The threat for severe weather is low. Locally heavy rain possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Intermittent thunderstorm chances exist through the period, but chances remain low (<30%) at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Aug 11, 4:12 PM CDT, 5 hours 6 minutes before
Special Weather Statement National Weather Service Des Moines IA 412 PM CDT Mon Aug 11 2025 IAZ044>046-057>059-120000- Crawford-Carroll-Greene-Audubon-Guthrie-Dallas- Including the cities of Denison, Carroll, Jefferson, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, and Adel 412 PM CDT Mon Aug 11 2025 ...CONDITIONS ARE FAVORABLE FOR FUNNEL CLOUDS... WHAT...Funnel clouds are possible due to current atmospheric conditions. These funnel clouds are typically brief, drop only a few hundred feet from the cloud base, and rarely become a tornado or cause damage. WHERE...Portions of west central Iowa. WHEN...Now until 700 PM. IMPACTS...None expected. PREPAREDNESS AND PRECAUTIONARY ACTIONS...If a funnel cloud is spotted, report it to the National Weather Service. If a tornado warning becomes necessary, take appropriate action. Dodson
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 9:39 PM CDT | Tornado Warning | DMX | Davis | 51 min |
| Aug 11, 9:41 PM CDT | Tornado Warning | DMX | Davis | 23 min |
Nearby
Tornado Warnings in Iowa, 2025Every tornado warning in 2025Tornadoes in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.